Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Forks, ND

August 2, 2016Beltrami County, Pennington County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 2, 2016, 12:52 AM CDT for Beltrami County, Pennington County, Red Lake County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 12:52 AM CDT (05:52 UTC)
Expired
Aug 2, 2016, 1:45 AM CDT
In force
53 min
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Pennington County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 166 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS83 KFGF 020552
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1252 AM CDT TUE AUG 2 2016
 
MNZ008-009-013>017-020645-
EAST POLK-NORTH CLEARWATER-NORTH BELTRAMI-EAST MARSHALL-SOUTH
BELTRAMI-PENNINGTON-RED LAKE-
1252 AM CDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RED LAKE...EAST CENTRAL
POLK...CENTRAL BELTRAMI...NORTHERN CLEARWATER...SOUTHEASTERN MARSHALL
AND EASTERN PENNINGTON COUNTIES...

AT 1251 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MAVIE TO LOWER RED LAKE...AND MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  LOWER RED LAKE AROUND 1255 AM CDT. 
  LITTLE ROCK AROUND 105 AM CDT. 
  RED LAKE AND ROLAND AROUND 110 AM CDT. 
  ISLAND LAKE IN BELTRAMI COUNTY AROUND 115 AM CDT. 
  REDBY AROUND 120 AM CDT. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR RED LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4771 9472 4782 9635 4836 9579 4826 9442
TIME...MOT...LOC 0551Z 283DEG 31KT 4809 9599 4794 9526 
$$

JK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:15 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 1, 11:15 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1115 PM CDT MON AUG 1 2016

.UPDATE...
Issued at 1115 PM CDT Mon Aug 1 2016

The severe thunderstorm watch has expired now, with the strongest
cell east of Aberdeen, SD. There are now more small showers and
tstms forming in the northern Red River Valley up toward the Lake
of the Woods. There is even a small shower in northern Cass
County, ND. So there will likely be hit and miss showers and tstms
around along and east of the valley through the rest of the
overnight hours.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Aug 1 2016

Main impacts will be severe potential late afternoon and tonight.
Boundary currently oriented from the ne tip of ND southwestward to
south of BIS. NSSL WRF/HRRRX fairly close with convective
initiation around 21-22z then propagate line of convection
eastward through the evening. Primary severe threat looks to be
Hail/wind and psbl heavy rain. Made best attempt to time storm
passage with highest pops. by 06z convection should be confined to
areas east of the valley exiting the fa in the am.

In the wake of the boundary passage dewpoints drop off nicely. So
while column does not cool off all that much it will not be near
as humid tomorrow with temperatures in the low to mid 80s with no
pcpn expected.

.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Aug 1 2016

The extended period starts off with weak high pressure over the area
on Tuesday...as an interlude before the next system crosses the
Dakotas on Wednesday. Return flow ahead of the the system on
Wednesday will pump up the moisture again...along with 850mb
dewpoints in the 12C to 14C range on the nose of a 35 to 45 knot low
level jet. In association with a vigorous wave aloft and increased
instability...expect the ingredients to come together for another
severe weather threat on Wednesday afternoon and evening.

For Thursday through Sunday...a bit cooler temperatures and drier
air will push south across the area...and the upper ridge will
slowly build again by the end of the period allowing temperatures to
rebound. A few upper level impulses can be expected to propagate
through the flow during this time...bringing a slight chance for
some showers to the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1115 PM CDT Mon Aug 1 2016

Some of the TAF sites will be dealing with VCTS or on station
tstms through the overnight hours. After the storms move off to
the east, VFR conditions return.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Aug 1, 11:40 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1140 PM CDT MON AUG 1 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-030445-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
1140 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY AFTERNOON
AND INTO THE OVERNIGHT FOR THE NORTHWESTERN HALF OF THE AREA.
PRIMARY CONCERN WILL BEEN A WIND EVENT WITH POSSIBLY SOME LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 1, 7:30 PM CDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
730 PM CDT MON AUG 1 2016

NDZ038-039-049-052-020130-
BARNES ND-RANSOM ND-CASS ND-SARGENT ND-
730 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHEASTERN BARNES...
NORTHERN SARGENT AND SOUTHWESTERN CASS COUNTIES UNTIL 830 PM CDT...

AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LITTLE YELLOWSTONE...OR 21 MILES SOUTH OF VALLEY CITY...MOVING
EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ENDERLIN AND LISBON AROUND 750 PM CDT.
  SHELDON AND ANSELM AROUND 800 PM CDT.
  VENLO AROUND 805 PM CDT.
  MCLEOD AROUND 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4620 9800 4680 9806 4666 9729 4606 9727
TIME...MOT...LOC 0029Z 289DEG 36KT 4661 9792

HOPKINS
Special weather statement, Aug 1, 8:40 PM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT MON AUG 1 2016

NDZ052-020230-
SARGENT ND-
840 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SARGENT COUNTY UNTIL 930 PM
CDT...

AT 839 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COGSWELL...OR 23 MILES NORTH OF BRITTON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  FORMAN AROUND 855 PM CDT.
  RUTLAND AROUND 905 PM CDT.
  CAYUGA AROUND 910 PM CDT.
  GENESEO AROUND 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4595 9800 4626 9800 4618 9728 4594 9726
TIME...MOT...LOC 0139Z 283DEG 39KT 4613 9785

VOELKER
Special weather statement, Aug 1, 10:51 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1051 PM CDT MON AUG 1 2016

MNZ006-009-020445-
LAKE OF THE WOODS MN-NORTH BELTRAMI MN-
1051 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE OF THE WOODS
AND NORTHERN BELTRAMI COUNTIES UNTIL 1145 PM CDT...

AT 1050 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER JELLE...OR 36 MILES EAST OF THIEF RIVER FALLS...MOVING EAST AT
30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MALCOLM AROUND 1055 PM CDT.
  FOURTOWN AROUND 1100 PM CDT.
  THORHULT AROUND 1105 PM CDT.
  NORTHERN UPPER RED LAKE AROUND 1130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4815 9552 4833 9551 4857 9481 4819 9450
TIME...MOT...LOC 0350Z 271DEG 24KT 4825 9541

SPEICHER
Special weather statement, Aug 1, 11:43 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1143 PM CDT MON AUG 1 2016

MNZ009-020545-
NORTH BELTRAMI MN-
1143 PM CDT MON AUG 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BELTRAMI COUNTY UNTIL
1245 AM CDT...

AT 1142 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF UPPER RED LAKE TO 9
MILES EAST OF THORHULT. MOVEMENT WAS EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  UPPER RED LAKE AROUND 1150 PM CDT.
  WASKISH...OTTO AND SHOTLEY AROUND 1245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

&&

LAT...LON 4816 9534 4837 9479 4831 9442 4798 9442
TIME...MOT...LOC 0442Z 275DEG 17KT 4824 9467 4819 9505

SPEICHER
Special weather statement, Aug 2, 12:52 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1252 AM CDT TUE AUG 2 2016

MNZ008-009-013>017-020645-
EAST POLK-NORTH CLEARWATER-NORTH BELTRAMI-EAST MARSHALL-SOUTH
BELTRAMI-PENNINGTON-RED LAKE-
1252 AM CDT TUE AUG 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RED LAKE...EAST CENTRAL
POLK...CENTRAL BELTRAMI...NORTHERN CLEARWATER...SOUTHEASTERN MARSHALL
AND EASTERN PENNINGTON COUNTIES...

AT 1251 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MAVIE TO LOWER RED LAKE...AND MOVING EAST AT 35
MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR...
  LOWER RED LAKE AROUND 1255 AM CDT.
  LITTLE ROCK AROUND 105 AM CDT.
  RED LAKE AND ROLAND AROUND 110 AM CDT.
  ISLAND LAKE IN BELTRAMI COUNTY AROUND 115 AM CDT.
  REDBY AROUND 120 AM CDT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR RED LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4771 9472 4782 9635 4836 9579 4826 9442
TIME...MOT...LOC 0551Z 283DEG 31KT 4809 9599 4794 9526

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:51 PM CDTSpecial Weather StatementFGFLake of the Woods54 min
Aug 1, 11:43 PM CDTSpecial Weather StatementFGFBeltrami62 min
Aug 2, 1:46 AM CDTSpecial Weather StatementFGFBeltrami59 min
Aug 1, 7:30 PM CDTSpecial Weather StatementFGFRansom60 min
Aug 1, 8:40 PM CDTSpecial Weather StatementFGFSargent50 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.